Medications that cause hearing loss and other side effects.

Your hearing can be harmed by a surprisingly common number of medicines. From tinnitus medicines that stop your ears from ringing to drugs that may cause loss of hearing, find out which of them has an impact on your ears.

Your Hearing Can be Affected by Medications

The US accounts for almost half of the $500 billion dollar pharmaceutical industry. Are you buying medications over-the-counter? Or maybe your doctor has prescribed you with some kind of medication. It frequently will happen that people ignore the warnings that come with almost all medications because they assume they won’t be impacted. That’s why emphasizing that certain medications could increase your chance of hearing loss is so crucial. Some medications can, on a positive note, assist your hearing, including tinnitus medication. But how do you know which medicines are ok and which ones are the medications will be detrimental? And what do you do if a doctor prescribes medications that cause loss of hearing? A little insight on the subject can really help.

1. Your Ears Can be Hurt by Over-The-Counter PainKillers

The fact that such a common thing could cause hearing loss. Experts looked at the kind of pain relievers, frequency and duration as well as hearing loss frequency. There are a number of studies of both men and women that emphasize this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something surprising. Continued, regular use of over-the-counter pain relievers damages hearing. 2 or more times per week is defined as regular use. Individuals who suffer from chronic pain usually take these sorts of medicines at least this often. Taking too much aspirin at once could lead to temporary loss of hearing, which may become permanent over time. NSAID medications that contain ibuprofen, acetaminophen and naproxen appear to be the most prevalent. But you may be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 hearing loss danger almost doubled if they were taking this drug to deal with chronic pain. To be clear, prescription drugs are equally as bad. Here are some prescription drugs that could cause hearing loss:

  • Methadone
  • Fentinol
  • Oxycodone

The specific cause of the loss of hearing is uncertain. The nerves in the inner ear that detect sound could be destroyed by the decrease of blood flow possibly caused by these drugs. That’s why prolonged use of these drugs could result in irreversible loss of hearing.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics will be relatively safe if used as directed. But the kind of antibiotic called Aminoglycoside could increase hearing loss. Human studies haven’t yet come up with solid data because they are in their initial stages. But there have been a few people who appear to have developed loss of hearing after taking them. Results from animal-testing are persuading enough. The medical industry thinks there might be something going on here. Mice that took these antibiotics, over a period of time, eventually lost their hearing permanently, every single time. The following ailments are generally treated with Aminoglycoside antibiotics:

  • Some other respiratory diseases
  • Cystic fibrosis
  • Tuberculosis (TB)
  • Bacterial meningitis

More persistent illnesses are managed over a longer duration with these. Until recently, Neomycin was actually a very widespread antibiotic used to manage children’s ear infections and pneumonia. Side effect concerns over the years have encouraged doctors to prescribe alternatives. More data is necessary to identify why certain antibiotics may contribute to hearing loss. It seems that long term injury could be caused when these medications create swelling of the inner ear.

3. How Your Hearing is Affected by Quinine

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between hearing loss an quinine aren’t that well-known. There have been several cases documented where malaria patients treated with quinine have suffered from reversible hearing loss.

4. Your Hearing Can be Damaged by Chemo Drugs

You understand that there will be side effects when going through chemo. Attempting to kill cancer cells, doctors are loading the body with toxins. These toxins can’t often tell the difference between healthy cells and cancer. These medications are being looked at:

  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin

Regrettably, chemo-induced hearing loss is a required trade off when battling cancer. You might want to talk to your hearing care professional about tracking your hearing while you’re going through cancer treatments. Or you could let us know what your individual scenario is and discover if there are any suggestions we can make.

5. Loop Diuretics and Hearing Loss

You could be using diuretics to help control fluid balance in your body. But the body can inevitably be dehydrated by taking it too far in one direction when attempting to manage the problem with medication. This can cause salt vs water ratios to get too high in the body, causing swelling. This can cause loss of hearing, which is usually temporary. But loss of hearing may become permanent if this imbalance is allowed to continue. Using loop diuretics with ototoxic drugs (the drugs listed in this article) could make the permanent damage a lot worse. If you’re taking the most well-known loop diuretic, Lasix, your doctor can advise you regarding which medications can have side effects if combined with it.

If You Are Taking Drugs That Cause Loss of Hearing What Should You do?

Never stop taking a drug that was prescribed by a doctor without talking to your doctor first. Before you speak with your doctor, you will need to take stock of all your medications. You can ask your doctor if there might be an alternative to any drugs that trigger loss of hearing. You can also make lifestyle changes to lessen your need for medications. You can have a healthier life, in many cases, with small modifications to your diet and some exercise. These changes may also be able to lessen pain and water retention while reinforcing your immune system. You should make an appointment to have your hearing evaluated as soon as you can particularly if you are using any ototoxic drugs. Hearing loss can progress very slowly, which makes it less noticeable at first. But don’t be mistaken: it can affect your health and happiness in ways you may not realize, and recognizing it early gives you more options for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today